Nurse Offers Advice on Discussing AEs With Patients

January 22, 2020
Kathleen Madden, MSN, RN, APHN, AOCNP, FNP-BC

Do a head-to-toe scan when discussing adverse events for melanoma treatment, says a nurse practitioner.

Kathleen Madden, MSN, RN, APHN, AOCNP, FNP-BC, a nurse practitioner at NYU Langone Health's Perlmutter Cancer Center, offers nurses and other providers advice on detecting and discussing adverse events in patients being treated for melanoma.

Transcription

I would advise other providers to be very familiar with the agents that they are administering to patients. Specifically for our patients with melanoma, whether they are given CTLA-4 inhibitor and/or a PD-1 inhibitor, providers need to be familiar with the nuances of each of those drugs. While there is a lot of overlap with the (adverse event [AE]) profiles, there are some things that are a bit nuanced, such as PD-1 inhibitors.

PD-1 inhibitors can have more pulmonary toxicity and renal toxicity, but patients also tend to be on PD-1 inhibitors a little bit longer. CTLA-4 inhibitors, especially if given standard dosing or in combination, will be administered in a briefer period of time.

We know that GI toxicities tend to be more nuanced in CTLA-4 inhibitors and the combination can exacerbate those sort of AEs. Again, knowing the drugs, knowing the nuances, keeping current with new updates, and educating their patients about the AEs are important.

[Something helpful] is when you are with patients, you can run through the organ systems. I like to run them from head to toe, and while I'm doing that, I am m gathering information; however, patients are also secondarily gaining information on what we are looking for. There is an educational process happening there that is a shared opportunity.

Read Madden's full interview.